Minnesota, 2021Blizzard in Minnesota, December 27, 2021
December 27, 2021 · NWS FGF · 5 events in 5 counties and zones
Blowing snow and low visibility led to blizzard conditions that impacted portions of west-central Minnesota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blowing snow and low visibility led to blizzard conditions that impacted portions of west-central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 6:52 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 27, 6:52 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
652 AM CST Mon Dec 27 2021
.UPDATE...
Issued at 652 AM CST Mon Dec 27 2021
Bands of heavy snow continue to impact the area this morning, with
reports of 6 to 11 inches of snow across the region. Winds are
generally less than 10 mph for most areas; however, winds are
becoming northwesterly on the Devils Lake region and should start
to pick up within the next hour or so.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 401 AM CST Mon Dec 27 2021
Bottom Line Up Front...
Significant travel impacts remain likely through this afternoon.
Snowfall will begin to diminish during the mid to late morning
hours; however, winds are expected to pick up substantially by mid-
morning, then persist through mid-afternoon. The strongest winds are
expected to remain west of the Red River, stretching from the Devils
Lake Basin, southward to around I-94. Gusts could exceed 40 mph at
times, leading to Blizzard conditions to include blowing snow and
sharply reduced visibility. White out conditions are likely, leading
to further travel difficulties. Areas to the east of the Red River
will still see wind gusts into the 30 to 35 mph range, thus blowing
snow remains possible in most areas.
Today's Synopsis...
The H5 upper low and enhancing H7 shortwave continue east this
morning, with the low expected to travel across the CWA around
sunrise. Winds across the western side of the low will be rather
strong as pressure rises, following the low, will be enhanced
briefly as we head into the mid to late morning. Winds become
northwesterly during this time, with gusts upwards of 40 mph or
greater across portions of the region. This is expected to loft
freshly fallen snow and create visibility restrictions down to 1/4
mile or less. Blizzard conditions, at this point, are likely from
the southern portions of the Devils Lake Basin, southward to I-94.
Tuesday...
A much colder air mass pushes into the region tonight into Tuesday.
There is growing confidence surrounding another chance for snow
later tonight and into the day Tuesday. Probability of 2 or more
inches remains just under 80 percent, with the probability of 4
inches hovering around 20 percent. This will traverse the region
along a relatively quick-moving H5 shortwave.
.LONG TERM...(Tuesday night through Sunday)
Issued at 401 AM CST Mon Dec 27 2021
Overview...
Snow will likely be lingering over an area from the Red River Valley
eastward from Tuesday evening into early Wednesday morning. A
secondary chance for some light snow will also be possible on
Thursday. Otherwise, a prolonged period of very cold temperatures
and dangerous wind chills in the -30s to -40s will provide the main
impacts across the long term period.
Discussion...
As an upper trough over the northern Plains begins to exit the
region, the reign of southwesterly flow aloft looks to come to an
end. During this transitory period, zonal flow aloft will work its
way into the area from the mid to late week period before
northwesterly flow makes its return by the weekend. Before this
occurs though, some winter weather impacts will be possible late
Tuesday into early Wednesday, especially from the Red River Valley
eastward. Snow is expected to taper off during the overnight hours,
but may still linger in these areas as the upper trough continues to
translate eastward. Not to be lost in the shuffle, very cold
overnight temperatures in the -10s to -20s are also anticipated as
CAA takes hold of the region. While winds will remain generally
light, in the 10-15 kt range, this will be sufficient enough for
widespread wind chills in the -30s to -40s.
Moving into the mid to late week period, there looks to be little in
the way of a reprieve from the cold. Zonal flow aloft will keep
temperatures more or less stagnant through the end of the week.
Ensemble guidance is also beginning to show hints of a weak embedded
shortwave bringing some light snow impacts to the region on
Thursday. This looks to be a quick moving wave, and as such,
ensemble probabilities of 24 hour snowfall exceeding 1 inch are in
the 30-40% range. As this shortwave pushes through, an upper trough
over the central Plains will begin to move out of the region as well
and induce northwesterly flow aloft across the northern Plains. This
will lead to high and low temperatures plummeting back to well below
zero with accompanying dangerous wind chills as well. Remember, that
with wind chills in the -30s to -40s, it takes only 10-15 minutes
for frostbite to set in on exposed skin.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 532 AM CST Mon Dec 27 2021
IFR to LIFR conditions prevail at most locations with moderate to
heavy snow. Occasional MVFR CIGs have been observed during
periods of lighter snow. Conditions are expected to remain
unfavorable for improvements through at least midday as winds will
pick up out of the northwest this morning, resulting in near
whiteout conditions or, in some cases, blizzard conditions.
Ceilings of 900 feet or less are likely through the morning, with
1800 to 2000 feet during the afternoon. Some improvement is
possible during the evening as ceilings briefly approach VFR;
however, another system will bring more accumulating snow into the
area overnight and into Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 6 PM CST this evening for NDZ024-026-028-
029-038-049-052.
Winter Storm Warning until 6 PM CST this evening for NDZ006>008-
014>016-027-030-039-053-054.
MN...Winter Storm Warning until 6 PM CST this evening for MNZ001>009-
013>017-022>024-027>032-040.
UPDATE...Lynch
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...LynchHazardous weather outlook, Dec 27, 4:58 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
458 AM CST Mon Dec 27 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-027-030-
039-053-054-281100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Grand Forks-Traill-Cass-
Richland-Western Walsh-
458 AM CST Mon Dec 27 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Whiteout conditions are possible today, especially from mid-
morning through the mid-afternoon. Snow and blowing snow will
significantly impact travel conditions as visibility is expected
to fall to 1/2 mile at times. Wind gusts will range from 35 to 40
mph.
Another system will bring additional snow to the area tonight into
Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Ongoing snow continues through much of the day on Tuesday with
accumulations generally ranging from 2 to 4 inches. Dangerously
cold wind chills as low as 50 below zero are expected from Tuesday
onward through the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ024-026-028-029-038-049-052-281100-
Eddy-Nelson-Griggs-Steele-Barnes-Ransom-Sargent-
458 AM CST Mon Dec 27 2021
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
Blizzard conditions expected today, especially from mid-morning
through the mid-afternoon. Snow and blowing snow will
significantly impact travel conditions as visibility is expected
to fall to 1/4 mile or less at times. Wind gusts could exceed 45
mph.
Another system will bring additional snow to the area tonight into
Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Ongoing snow continues through much of the day on Tuesday with
accumulations generally ranging from 2 to 4 inches. Dangerously cold
wind chills as low as 50 below zero are expected from Tuesday
onward through the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 27, 8:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
846 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW MCLEOD 46.39N 97.30W
12/27/2021 M9.5 INCH RANSOM ND CO-OP OBSERVER
24 HR SNOWFALL.
&&Local storm report, Dec 27, 8:49 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
849 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM SNOW 4 SE WESTBURY 46.89N 95.84W
12/27/2021 M3.0 INCH BECKER MN COCORAHS
COCORAHS STATION MN-BK-10 DETROIT LAKES MN
5.7 N.
0500 AM SNOW FARGO 46.88N 96.82W
12/27/2021 M4.0 INCH CASS ND CO-OP OBSERVER
24 HR SNOWFALL.
0500 AM SNOW MICHIGAN 48.02N 98.12W
12/27/2021 M4.0 INCH NELSON ND CO-OP OBSERVER
24 HR SNOWFALL.
0630 AM SNOW 1 ENE CROOKSTON 47.78N 96.59W
12/27/2021 M4.1 INCH POLK MN COCORAHS
COCORAHS STATION MN-PK-13 CROOKSTON MN 0.6
ENE.
0630 AM SNOW 5 SSW BLABON 47.34N 97.83W
12/27/2021 M7.1 INCH STEELE ND COCORAHS
COCORAHS STATION ND-ST-3 HOPE ND 5.4 WNW.
0700 AM SNOW 3 NW LAVINIA 47.55N 94.86W
12/27/2021 M4.0 INCH BELTRAMI MN COCORAHS
COCORAHS STATION MN-BM-11 BEMIDJI MN 4.8
NNE.
0700 AM SNOW 2 WSW DEER CREEK 46.38N 95.36W
12/27/2021 M8.2 INCH OTTER TAIL MN COCORAHS
COCORAHS STATION MN-OT-7 DEER CREEK MN 2.0
WSW.
0700 AM SNOW 1 ENE WOLVERTON 46.57N 96.72W
12/27/2021 M7.0 INCH WILKIN MN COCORAHS
COCORAHS STATION MN-WK-5 WOLVERTON MN 1.1
ENE.
0700 AM SNOW 3 SSE GRAND FORKS 47.87N 97.03W
12/27/2021 M4.8 INCH GRAND FORKS ND COCORAHS
COCORAHS STATION ND-GF-14 GRAND FORKS ND 3.4
SSE.
0700 AM SNOW LARIMORE 47.91N 97.62W
12/27/2021 M6.4 INCH GRAND FORKS ND COCORAHS
COCORAHS STATION ND-GF-23 LARIMORE ND 0.4
SE.
0700 AM SNOW 1 NE PEMBINA 48.97N 97.24W
12/27/2021 M5.0 INCH PEMBINA ND CO-OP OBSERVER
CO-OP OBSERVER STATION PBAN8 PEMBINA ND.
&&Local storm report, Dec 27, 9:08 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
908 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW WARREN 48.20N 96.77W
12/27/2021 M4.2 INCH MARSHALL MN CO-OP OBSERVER
WARREN WSD, 24 HR SNOWFALL.
&&Local storm report, Dec 27, 9:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 AM HEAVY SNOW KINDRED 46.65N 97.02W
12/27/2021 E9.5 INCH CASS ND PUBLIC
RELAYED VIA FACEBOOK.
&&Local storm report, Dec 27, 9:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HEAVY SNOW 6.3 NNW PELICAN RAPIDS 46.66N 96.14W
12/27/2021 M12.0 INCH OTTER TAIL MN CO-OP OBSERVER
24 HR SNOWFALL.
&&Local storm report, Dec 27, 9:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HEAVY SNOW DETROIT LAKES 46.81N 95.84W
12/27/2021 E8.0 INCH BECKER MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Blizzard, Norman
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- Norman forecast zone
- Reported by
- AWOS
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.
Blizzard, Clay
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.
Blizzard, Wilkin
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- AWOS
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.
Blizzard, West Otter Tail
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- AWOS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.
Blizzard, Grant
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 27, 20211 death · 2 injured · 1 event
- Extreme Cold in Washington, December 27, 20211 death · 1 event
- Flash Flood and Flood in California, December 27 to 31, 202165 kt wind · 16 events
- Winter Weather in Michigan, December 27, 202110 events
- Blizzard in North Dakota, December 27, 202110 events
- High Wind and Winter Weather in California, December 27 to 28, 202174 kt wind · 10 events
- Winter Weather in Pennsylvania, December 27, 20216 events
- Winter Weather in California, December 27 to 28, 20216 events
- Heavy Snow and Winter Weather in Utah, December 27 to 28, 20215 events
- High Wind in New Mexico, December 27 to 28, 202158 kt wind · 4 events
- Blizzard in Alaska, December 27 to 29, 20213 events
- Winter Weather in New Jersey, December 27 to 28, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000503, 1000504, 1000505, 1000506, 1000507.